Katsina students hospitalised after a drug administration exercise at Government Science Secondary School, Batagarawa, have prompted a government investigation into the circumstances surrounding the incident, which affected at least 64 students in Katsina State. The students reportedly developed adverse reactions during a health exercise aimed at treating and preventing bilharzia, raising concerns about medication safety in school-based health programmes.

The incident occurred in Batagarawa Local Government Area, where health authorities conducted the exercise as part of efforts to address bilharzia, also known as schistosomiasis. Although most of the affected students have recovered, officials continue to monitor those who still require medical attention.

The Katsina State Government has also established a committee to determine what triggered the reactions and establish whether any problems occurred during the administration of the medication.

Katsina Students Hospitalised as Eight Continue Treatment

Katsina State Commissioner for Health, Musa Adamu Funtua, provided an update on the students’ condition on Wednesday, October 28, 2026, saying that more than 80 per cent of those affected had recovered and returned to school.

However, eight students remained under medical attention at the time of the update, showing that the incident still required close monitoring despite the recovery of most of the affected children.

The commissioner also disclosed that doctors diagnosed malaria in one of the students who remained under care. The student was receiving intravenous treatment, although authorities had not established whether malaria contributed to the initial incident.

The health update offers some reassurance to parents and the school community because most of the affected students have returned to their normal activities. Nevertheless, the remaining cases underline the importance of providing appropriate medical care until every affected student recovers.

Authorities have not publicly confirmed the exact medication administered during the exercise. They have also not established whether the students reacted to the drug itself, the way health workers administered it or another factor associated with the exercise.

For this reason, the incident should not be attributed to a particular drug or administration error until investigators provide stronger evidence.

Government Forms Committee to Establish Cause

The Katsina State Government has formed a committee to investigate the incident and determine the circumstances that led to the students’ reactions.

Preliminary findings suggest that the interval between breakfast and medication administration may have contributed to the problem. However, the government has not confirmed this explanation as the cause, and investigators must establish whether the timing played any role in the incident.

The committee’s findings could help clarify the events surrounding the exercise, including the medication involved and the procedures health workers followed during its administration.

A clear investigation will also help authorities determine whether the incident resulted from the drug, the administration process or another medical factor. Until the committee completes its work, officials and members of the public should avoid treating preliminary explanations as established facts.

The findings may also guide future decisions on how health workers organise similar exercises in schools, particularly when programmes involve large numbers of children.

Incident Raises Questions About School Health Programmes

The incident involving Katsina students hospitalised during the bilharzia exercise has drawn attention to the need for careful planning and supervision during public health campaigns.

Bilharzia, or schistosomiasis, is a parasitic disease associated with contact with contaminated freshwater. Public health programmes often use preventive treatment to reduce the burden of the disease in affected communities.

However, health authorities must follow appropriate medical guidelines when administering medication, provide clear instructions and monitor recipients for possible adverse reactions.

Schools also need effective communication with parents and healthcare providers when students develop unexpected symptoms during a health exercise. Prompt medical assessment can help identify complications and ensure that affected children receive appropriate treatment.

In Batagarawa, the government’s investigation remains important because the precise cause of the incident has yet to be established. The committee’s conclusions should help clarify what happened and identify any necessary improvements to future health campaigns.

For now, the recovery of most of the students represents a positive development, while the eight students who remained under medical attention require continued care. Further official updates should clarify the medication involved, the final medical outcomes and the steps authorities intend to take after the investigation.

The government must establish the facts before drawing conclusions about responsibility or the cause of the reactions.

+ posts

LEAVE A REPLY

Please enter your comment!
Please enter your name here